Format

Send to:

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2008 Jul 28;14(28):4573-5.

Anabolic steroid abuse causing recurrent hepatic adenomas and hemorrhage.

Author information

  • 1Massachusetts General Hospital, WRN 1007, Boston, MA 02114, USA.

Abstract

Anabolic steroid abuse is common among athletes and is associated with a number of medical complications. We describe a case of a 27-year-old male bodybuilder with multiple hepatic adenomas induced by anabolic steroids. He initially presented with tumor hemorrhage and was treated with left lateral hepatic segmentectomy. Regression of the remaining tumors was observed with cessation of steroid use. However, 3 years and a half after his initial hepatic segmentectomy, he presented with recurrent tumor enlargement and intraperitoneal hemorrhage in the setting of steroid abuse relapse. Given his limited hepatic reserve, he was conservatively managed with embolization of the right accessory hepatic artery. This is the first reported case of hepatic adenoma re-growth with recidivistic steroid abuse, complicated by life-threatening hemorrhage. While athletes and bodybuilders are often aware of the legal and social ramifications of steroid abuse, they should continue to be counseled about its serious medical risks.

PMID:
18680242
[PubMed - indexed for MEDLINE]
PMCID:
PMC2731289
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk